Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Miami, FL

July 18, 2013Miami-Dade County, Florida

NWS Miami, FL issued this flash flood warning at Jul 18, 2013, 12:32 PM EDT for Miami-Dade County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2013, 12:32 PM EDT (16:32 UTC)
Expired
Jul 18, 2013, 3:30 PM EDT
In force
3 hr
Issued by
NWS Miami, FL
Area
Storm-based polygon
Flood severity
None

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 35 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2013-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2013-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WGUS52 KMFL 181632
FFWMFL
FLC086-181930-
/O.NEW.KMFL.FF.W.0014.130718T1632Z-130718T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1232 PM EDT THU JUL 18 2013

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA...
  THIS INCLUDES THE CITY OF MIAMI BEACH...

* UNTIL 330 PM EDT

* AT 1229 PM EDT...NUMEROUS REPORTS OF FLOODING HAVE BEEN RECEIVED
  FROM THE MIAMI BEACH AREA, ESPECIALLY FROM SOUTH BEACH TO JUST 
  NORTH OF 41ST STREET, WITH WATER APPROACHING AND ENTERING SEVERAL 
  STRUCTURES AS WELL AS CAUSING SIGNIFICANT STREET FLOODING. 

  DESPITE CURRENT RAINFALL BEING LIGHT, ADDITIONAL RAIN IS POSSIBLE 
  THIS AFTERNOON WHICH WOULD DELAY THE RECEDING OF WATER LEVELS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MIAMI BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS IN VULNERABLE AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO 
PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 2578 8012 2577 8013 2578 8015 2583 8014
      2583 8011

$$

MOLLEDA
1 follow-up statement
409 
WGUS72 KMFL 181814
FFSMFL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
214 PM EDT THU JUL 18 2013

FLC086-181823-
/O.CAN.KMFL.FF.W.0014.000000T0000Z-130718T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MIAMI-DADE FL-
214 PM EDT THU JUL 18 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHEASTERN MIAMI-DADE COUNTY...

REPORTS FROM MIAMI BEACH INDICATE THAT FLOOD WATERS HAVE RECEDED. 
THEREFORE, THE FLASH FLOOD WARNING IS CANCELLED. PERSONS ARE STILL 
URGED TO USE CAUTION IN DRIVING THROUGH AREAS OF RESIDUAL PONDING. 

LAT...LON 2578 8012 2577 8013 2578 8015 2583 8014
      2583 8011

$$

MOLLEDA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:58 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 18, 10:58 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1058 AM EDT THU JUL 18 2013

.UPDATE...

LARGE SCALE CONVECTION CONVECTION CONTINUES ACROSS THE EASTERN
GULF...ACROSS THE FLORIDA STRAITS AND EASTWARD INTO THE BAHAMAS.
LOCALLY...HEAVY SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE
LOCAL GULF WATERS...BISCAYNE BAY AND PORTIONS OF THE EAST COAST
METRO AREAS AND THE ADJACENT ATLANTIC WATERS. THE 12Z SOUNDING INDICATED
DEEP TROPICAL MOISTURE CONTINUING ACROSS THE REGION WITH A PWAT
NEAR 2.2 INCHES.

THE SHORT TERM FORECAST FOR THE LATE MORNING AND AFTERNOON WAS
UPDATED TO REFLECT THE INCREASED COVERAGE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION...BOTH INDICATED BY LOCAL
OBSERVATIONS AND RECENT MESO-SCALE MODEL GUIDANCE. RECENT RADAR
RETURNS AND SATELLITE IMAGERY INDICATE ON-GOING CONVECTION ACROSS
THE FLORIDA STRAITS LIFTING NORTHWARD. THIS IS REFLECTED IN THE
MESO-SCALE GUIDANCE AS WELL. IN ADDITION THE MESO-SCALE GUIDANCE
INDICATES WIDESPREAD SHOWERS ACROSS THE PENINSULA STARTING AROUND
16Z WITH STORMS FORECAST TO LIFT NORTHWARD. TO SUM UP...THE
FORECAST FOR THE LATE MORNING THROUGH THE AFTERNOON IS FOR INCREASING
COVERAGE OF SHOWERS AND THUNDERSTORMS WITH A GENERAL NORTHWARD
MOTION OF THE STORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN
ISOLATED AREAS.

60

&&

.PREV DISCUSSION... /ISSUED 728 AM EDT THU JUL 18 2013/

AVIATION...
CHALLENGING TAF FORECAST. GLOBAL MODELS SHOW AN ACTIVE DAY AREA
WIDE, WHILE THE HRRR ONLY SHOWS IT BECOMING ACTIVE TOWARDS THE GULF
COAST...SO LESS CONFIDENCE ON TSTORMS EAST COAST SITES. HAVE A MORNING
TEMPO OF MVFR SHRA/VCTS EAST COAST SITES. FOR KAPF, HAVE AN AFTERNOON
TEMPO OF TSRA/MVFR. HOWEVER, IFR COULD OCCUR AT ANY GIVEN TERMINAL
SHOULD HEAVY SHOWERS OR TSTORMS IMPACT THOSE AREA, BUT CONFIDENCE
IS TOO LOW TO INCLUDE IN THE TAFS AT THIS TIME. LIGHT-CALM WINDS
EARLY THIS MORNING WILL BECOME SE AT 5-10 KT EAST COAST AND S-SE
5-10 KT AT KAPF.

GREGORIA

PREV DISCUSSION... /ISSUED 330 AM EDT THU JUL 18 2013/

DISCUSSION...
AN UPPER LEVEL LOW REMAINS ACROSS THE EASTERN GULF...AND A LOW
LEVEL/SURFACE TROUGH BISECTS THE REGION EARLY THIS MORNING. THE
UPPER LEVEL LOW WILL BEGIN TO SHIFT TO THE NORTHWEST...AND THE LOW
LEVEL TROUGH WILL ALSO LIFT NORTHWESTWARD INTO CENTRAL FLORIDA
DURING THE DAY TODAY. THE FOCUS FOR SHOWERS THIS MORNING SHOULD BE
ACROSS EXTREME NORTHEAST BROWARD AND ACROSS EASTERN PALM BEACH
COUNTY ALONG AND AHEAD OF THE TROUGH AXIS. OTHER SCATTERED LIGHT
SHOWERS WERE MOVING NORTHWARD OVER THE FLORIDA STRAITS AND FLORIDA
KEYS AND INTO DEEP SOUTH FLORIDA.

PWATS WILL REMAIN ABOVE 2 INCHES TODAY. THE STEERING FLOW IS
FORECAST TO BECOME WEAK OUT OF THE SOUTHWEST BY THIS AFTERNOON. SO
OVERALL STORM MOTION WILL BE VERY SLOW. GLOBAL AND HIGH RES MODEL
GUIDANCE IS NOT TOO BULLISH ON HEAVY RAINFALL FOR THE EAST COAST
METRO AREAS PAST EARLY THIS MORNING AS THE FOCUSING MECHANISM
SHIFTS OUT OF THE REGION. HOWEVER...WITH SO MUCH RAIN FALLING OVER
THE PAST SEVERAL DAYS...IT WILL NOT TAKE MUCH TO CREATE MORE
FLOODING. SO A SLIGHT FLOOD RISK WILL REMAIN IN THE HWO FOR THE
ENTIRE REGION. WITH A LITTLE MORE DAYTIME HEATING EXPECTED THIS
AFTERNOON...WEAK SEA BREEZE BOUNDARIES MAY DEVELOP. SHOWERS AND
STORMS WOULD THEN LIKELY FOCUS ACROSS THE NORTHERN INTERIOR AND
TOWARDS THE GULF COAST...WHERE THE DEEPER MOISTURE WILL RESIDE.

THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD IN FROM THE WEST TONIGHT
AND INTO FRIDAY. SOMEWHAT DRIER AIR WILL PUSH NORTHWEST ACROSS
THE REGION BEHIND THE LOW LEVEL TROUGH AND AHEAD OF A TROPICAL
WAVE. SO RAIN CHANCES WILL BE MUCH LOWER...ESPECIALLY SOUTHEAST.

A TROPICAL WAVE CURRENTLY NEAR PUERTO RICO WILL MOVE WEST AND ACROSS
SOUTH FLORIDA ON SATURDAY...WITH PWATS PROJECTED TO INCREASE TO
2.1-2.3 INCHES. SO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE
FORECAST FOR SOUTH FLORIDA AS THE WAVE MOVES THROUGH. THE
SUBTROPICAL RIDGE WILL THEN CONTINUE TO BUILD INTO THE REGION SUNDAY
THROUGH THE MIDDLE OF NEXT WEEK. DRIER AIR IS ALSO FORECAST TO PUSH
INTO THE REGION...AND RAINFALL CHANCES ARE FORECAST TO BE BELOW
NORMAL THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL SLOWLY WARM
INTO THE LOW 90S FOR THE COASTAL AREAS AND LOW/MID 90S INTERIOR.
WITH DEWPOINTS IN THE MID 70S...HEAT INDICES ARE FORECAST TO BE IN
THE UPPER 90S TO AROUND 100 FOR THE COASTAL AREAS AND 100-105
DEGREES ACROSS THE INTERIOR.

AVIATION...06Z TAFS.
AN AREA OF SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE JUST NE OF KFXE NEXT HOUR OR SO BEFORE MOVING NORTH
TOWARDS KPBI, SO ADDED VCTS FOR KFXE NEXT 2 HR WITH THEN A TEMPO
OF TSRA/MVFR FOR KPBI FROM 08-10Z. OTHERWISE, VFR WILL PREVAIL
ACROSS THE AREA. HOWEVER, ADDITIONAL ACTIVITY IS EXPECTED TO
DEVELOP ESPECIALLY AFTER SUNRISE SO KEPT WITH VCTS. LIGHT WINDS
THIS MORNING WILL BECOME SE 5-10 KT THIS AFTERNOON, EXCEPT S AT
KAPF. /GREGORIA

MARINE...
A WEAK SURFACE TROUGH WILL CONTINUE TO LIFT NORTHWESTWARD ACROSS
THE REGION THIS MORNING...AND THE PRESSURE GRADIENT AND REGIONAL
WINDS ARE FORECAST TO SLOWLY SUBSIDE  WITH THE GULF AND ATLANTIC
SEAS FORECAST TO SLOWLY SUBSIDE TODAY. OTHERWISE...WINDS AND SEAS
ARE EXPECTED TO REMAIN WELL BELOW ADVISORY LEVELS THROUGH THE
FORECAST PERIOD.

FIRE WEATHER...
LIGHT EAST TO SOUTHEAST FLOW AND MOIST CONDITIONS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  85  75  87  78 / 60 30 30 30
FORT LAUDERDALE  86  77  88  78 / 70 30 20 40
MIAMI            87  76  88  78 / 70 30 20 40
NAPLES           88  74  91  76 / 60 40 30 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...60/BD
AVIATION/RADAR...59/RM
Hazardous weather outlook, Jul 18, 4:03 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
403 AM EDT THU JUL 18 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190900-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
403 AM EDT THU JUL 18 2013

...LOCALIZED STREET FLOODING POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

FLOODING: LOCALIZED STREET FLOODING IS POSSIBLE AGAIN TODAY WHERE
HEAVIER RAINS OCCUR. SOILS ARE SATURATED FROM THE RECENT HEAVY
RAINFALL, SO IT WILL NOT TAKE MUCH TO CAUSE LOCALIZED FLOODING OF
STREETS AND POORLY DRAINED AREAS.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE
ATLANTIC BEACHES.

THUNDERSTORMS: A FEW THUNDERSTORMS ARE EXPECTED WITH THE IMPACTS
BEING OCCASIONAL LIGHTNING STRIKES AND HEAVY RAINFALL.

WATERSPOUTS: THERE IS A SLIGHT RISK OF WATERSPOUTS OVER THE LOCAL
WATERS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIP CURRENTS WILL AGAIN BE POSSIBLE ALONG THE ATLANTIC BEACHES,
ESPECIALLY ON SATURDAY AS SOUTHEASTERLY WINDS INCREASE.

THUNDERSTORMS ARE EXPECTED EACH DAY WITH THE MAIN THREAT BEING
LIGHTNING STRIKES AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY HIGH RAINFALL AMOUNTS OR FLOODING TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, Jul 18, 8:00 AM EDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
800 AM EDT THU JUL 18 2013

FLZ072-074-172-173-181230-
COASTAL BROWARD COUNTY FL COASTAL MIAMI DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
800 AM EDT THU JUL 18 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEASTERN
BROWARD COUNTY...EASTERN MIAMI-DADE COUNTY...FOR THE DEVELOPMENT OF
FUNNEL CLOUDS...

* UNTIL 830 AM EDT

* AT 754 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE MIAMI-DADE COUNTY
COAST FROM HOMESTEAD TO CORAL GABLES, THEN FROM MIAMI BEACH TO NORTH
BAY VILLAGE...AND MOVING NORTHWEST AT 15 MPH. SOME ROTATION IS BEING
DETECTED WITH THE SHOWERS AND THUNDERSTORMS AS THEY APPROACH THE
COAST.

FUNNEL CLOUDS OCCASIONALLY TOUCH DOWN AND PRODUCE TORNADOES. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2580 8011 2573 8014 2567 8015 2566 8016
      2568 8018 2574 8017 2574 8020 2572 8024
      2564 8026 2561 8030 2557 8030 2553 8032
      2547 8033 2544 8038 2598 8024 2607 8012
      2603 8011 2590 8010
TIME...MOT...LOC 1159Z 123DEG 13KT 2588 8016

MOLLEDA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:00 AM EDTSpecial Weather StatementMFLMiami-Dade30 min
Jul 18, 9:02 AM EDTAreal Flood AdvisoryMFLMiami-Dade58 min
Jul 18, 9:24 AM EDTFlash Flood WarningMFLMiami-Dade3 hr
Jul 18, 10:26 AM EDTAreal Flood AdvisoryMFLMiami-Dade2 hr
Jul 18, 11:40 AM EDTSpecial Marine WarningMFL50 min
Jul 18, 11:41 AM EDTSpecial Marine WarningMFL64 min
Jul 18, 12:40 PM EDTSpecial Marine WarningMFL95 min
Jul 18, 1:31 PM EDTAreal Flood AdvisoryMFLCollier119 min
Jul 18, 4:16 PM EDTSpecial Weather StatementMFLMiami-Dade29 min
Jul 18, 4:52 PM EDTSpecial Weather StatementMFLBroward38 min
Jul 18, 5:46 PM EDTAreal Flood AdvisoryMFLMiami-Dade3 hr
Jul 18, 5:50 PM EDTSpecial Weather StatementMFLMiami-Dade25 min

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.